Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 129, NWS Denver/Boulder, CO

June 30, 2013Grand County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 30, 2013, 3:52 PM MDT for Grand County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2013, 3:52 PM MDT (21:52 UTC)
Expired
Jun 30, 2013, 4:30 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grand County, CO

The radar

The Denver radar (KFTG), 177 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2913 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS55 KBOU 302152
SVRBOU
COC049-302230-
/O.NEW.KBOU.SV.W.0129.130630T2152Z-130630T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
352 PM MDT SUN JUN 30 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRAND COUNTY IN NORTH CENTRAL COLORADO...

* UNTIL 430 PM MDT

* AT 351 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
  OF RABBIT EARS PASS...OR 79 MILES WEST OF FORT COLLINS...MOVING
  SOUTH AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KREMMLING AND RADIUM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR A LAKE...GET AWAY FROM THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO 
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4038 10662 4038 10656 4037 10653 4039 10652
      4039 10648 4035 10645 4035 10642 3994 10635
      3994 10663 4000 10662 4001 10664
TIME...MOT...LOC 2151Z 002DEG 16KT 4027 10654 

HAIL...1.00IN
WIND...60MPH

$$

COOPER
1 follow-up statement
460 
WWUS55 KBOU 302211
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
411 PM MDT SUN JUN 30 2013

COC049-302220-
/O.CAN.KBOU.SV.W.0129.000000T0000Z-130630T2230Z/
GRAND CO-
411 PM MDT SUN JUN 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAND COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4038 10662 4038 10656 4037 10653 4039 10652
      4039 10648 4035 10645 4035 10642 3994 10635
      3994 10663 4000 10662 4001 10664
TIME...MOT...LOC 2209Z 002DEG 16KT 4018 10654 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:59 PM MDT, 53 minutes earlier.

Area forecast discussion, Jun 30, 2:59 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
259 PM MDT SUN JUN 30 2013

.SHORT TERM...CONVECTION IS MAINLY OVER THE MOUNTAINS AND
FOOTHILLS AT THIS TIME. DEW POINTS ARE FAIRLY HIGH OVER MOST
AREAS. THERE ARE 50S F READINGS OVER THE FOOTHILLS AND WESTERN
PLAINS...WITH 40S F OVER THE REST OF THE CWA. TEMPERATURES ARE IN
70S TO LOW 80S OVER THE PLAINS...60S OVER THE FOOTHILLS. THERE IS
A DECENT DENVER CYCLONE IN PLACE. THE CONVERGENCE BOUNDARY RUNS
FROM ABOUT BRIGHTON TO BENNETT TO ELIZABETH. ACCORDING TO THIS
MORNING'S DNR SOUNDING...MOST PLACES HAVEN'T GOTTEN TO THEIR
CONVECTIVE TEMPERATURE ON THE PLAINS. MORE RECENT ACARS SOUNDINGS
SHOW THE SAME. MODELS KEEP NORTH-NORTHWESTERLY FLOW ALOFT FOR THE
CWA TONIGHT AND MONDAY. THERE IS A JET MAXIMUM PROGGED OVER THE
EASTERN CWA ON MONDAY. THE SYNOPTIC SCALE ENERGY IS BENIGN
OVERNIGHT AND MONDAY. THE BOUNDARY LAYER FLOW IS PROGGED TO KEEP
AN EASTERLY COMPONENT TO IT THIS EVENING...AND AGAIN ON MONDAY.
CROSS SECTIONS SHOW PRETTY DECENT MOISTURE FOR THE CWA TONIGHT AND
MONDAY. DEW POINT PROGGS HAVE 50S F OVER THE PLAINS AND FOOTHILLS
TONIGHT AND MONDAY...WITH 40S F IN THE MOUNTAINS. THE PRECIPITABLEWATER
VALUES ARE IN THE 0.70 TO 1.00 INCH RANGE BOTH PERIODS FOR THE
PLAINS. THERE IS FAIR CAPE OVER MUCH OF THE CWA THIS EVENING
...NONE OVER THE FAR NORTHEAST CORNER. CAPE VALUES ARE LESS MONDAY
AFTERNOON...WITH THE BEST NUMBERS OVER THE FOOTHILLS AGAIN. THE
LAPSE RATE FIELDS STILL HAVE A MID LEVEL CAP OVER THE CWA THIS
EVENING...AGAIN ON MONDAY AS WELL. THE QPF FIELDS HAVE MEASURABLE
RAINFALL OVER MOST OF THE CWA THIS EVENING AND AGAIN MONDAY
AFTERNOON. A BIT LESS MONDAY AFTERNOON. THE GFS HAS THE MOST. WILL
KEEP POPS IN THE 10% TO 40% RANGE THIS EVENING...LEAST OVER THE
FAR NORTHEAST CORNER...BEST OVER THE FOOTHILLS. FOR MONDAY...
SIMILAR TO A TAD LESS. TEMPERATURES-WISE...READINGS SHOULD BE
CLOSE TO TODAY'S HIGHS.

.LONG TERM...UPPER RIDGE WEST OF US WITH LIGHT NORTHERLY FLOW
ALOFT THROUGH THE WEEK. MAIN CHANGE IS THE DRYING THAT WORKS OVER
THE RIDGE FROM THE NORTH WITH TUESDAY BEING THE TRANSITION DAY.
THERE IS ALSO SLIGHT WARMING ALOFT WHICH WILL STRENGTHEN MID LEVEL
CAPPING...AND THUNDERSTORM ACTIVITY SHOULD BE MINIMAL DURING THE
MIDDLE OF THE WEEK. SOME MOISTURE ALOFT MAY BEGIN TO WORK IN FROM
THE NW AND THERE COULD BE A GRADUAL INCREASE IN LOW LEVEL MOISTURE
AS WELL...THOUGH MORE LIKELY WE WILL BE MIXING IT OUT EVERY
AFTERNOON. OVERALL JUST A VERY GRADUAL WARMING TREND...EVENTUALLY
LEADING TO SEASONAL TEMPERATURES AND LOW GRADE THUNDERSTORM
ACTIVITY BY NEXT WEEKEND. GFS HAS A SHORTWAVE BRINGING A BIT MORE
MOISTURE AND A LITTLE COOLING ON SUNDAY...THIS IS ABSENT IN OTHER
MODEL RUNS AND THE TREND TODAY HAS ACTUALLY BEEN TO BE MORE
STUBBORN WITH THE BLOCKING ACROSS MOST OF THE U.S. SO SOME
SKEPTICISM OF ANY CHANGE. NEW CONSENSUS FORECAST IS FINE WITH ONLY
SLIGHT COOLING AND CLIMATOLOGICAL POPS.

&&

.AVIATION...LOOKS LIKE THE CHANCES OF TSRA AT DIA ARE DECREASING.
CEILINGS SHOULD NOT BE AN ISSUE FOR THE NEXT 24 HOUR. NORMAL
DIURNAL WIND TRENDS ARE EXPECTED BY MID EVENING TONIGHT...WITH AN
EASTERLY COMPONENT TO MONDAY'S WINDS.

&&

.HYDROLOGY...SOME OF THE STRONGEST THUNDERSTORMS COULD PRODUCE
0.50 INCH OF RAINFALL IN UNDER 30 MINUTES...ALTHOUGH THE CELLS ARE
NOT VERY BIG AND THEY ARE MOVING AT ABOUT 20 KNOTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RJK
LONG TERM....GIMMESTAD
AVIATION...RJK
Hazardous weather outlook, Jun 30, 10:57 AM MDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1057 AM MDT SUN JUN 30 2013

COZ030>051-011700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1057 AM MDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...FOOTHILLS
AND OVER THE PALMER DIVIDE BY EARLY AFTERNOON. OVER THE PLAINS
WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. AN ISOLATED SEVERE STORM OR TWO COULD OCCUR IN THE
FOOTHILLS...OVER THE PALMER DIVDE AND ACROSS THE FRONT RANGE URBAN
CORRIDOR. THE MAIN THREAT WILL BE HAIL TO ONE INCH IN DIAMETER
ALONG WITH WIND GUSTS TO 60 MPH. OTHERWISE THE STORMS MAY PRODUCE
GUSTY WINDS TO 50 MPH...SMALL HAIL AND RAINFALL AMOUNTS UP TO ONE
HALF INCH IN 30 MINUTES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TEMPERATURES WILL BE A LITTLE COOLER THAN NORMAL MONDAY THROUGH
WEDNESDAY WITH A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY OVER THE FOOTHILLS AND THE I-25 URBAN
CORRIDOR. LOCALLY HEAVY RAIN...HAIL AND GUSTY WINDS WILL BE
POSSIBLE FROM THE STORMS THAT DEVELOP. LATE IN THE
WEEK...TEMPERATURES WILL WARM TO AROUND SEASONAL NORMALS AND THE
CHANCE OF SHOWERS WILL DIMINISH SLIGHTLY AS THE UPPER RIDGE OVER
THE WESTERN UNITED STATES SHIFTS BACK TOWARDS COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:57 PM MDTSpecial Weather StatementBOUWeld48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.